Alert archive / Tennessee / Flash Flood Warnings in 2004

Flash Flood Warning 88, NWS Nashville, TN

November 30, 20045 counties in Tennessee

NWS Nashville, TN issued this flash flood warning at Nov 30, 2004, 11:54 AM CST for 5 counties in Tennessee. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 30, 2004, 11:54 AM CST (17:54 UTC)
Expired
Nov 30, 2004, 4:00 PM CST
In force
4 hr
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

Counties Davidson County, TN, Rutherford County, TN, Smith County, TN, Williamson County, TN, Wilson County, TN

The radar

The Nashville radar (KOHX), 28 km from the middle of the area, began a volume at 17:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.9 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2004-11-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2004-11-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 518 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
519 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
518 m²/s²
0-3 km storm-relative helicity
554 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOHX 301758
FFWOHX
TNC037-149-159-187-189-302200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
1154 AM CST TUE NOV 30 2004

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN DAVIDSON COUNTY IN TENNESSEE
  NORTHERN RUTHERFORD COUNTY IN TENNESSEE
  SMITH COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF CARTHAGE
  WILLIAMSON COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF FRANKLIN
  WILSON COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF LEBANON

* UNTIL 400 PM CST

* AT 1143 AM CST...LOCAL LAW ENFORCEMENT OFFICIALS AND SPOTTERS HAVE 
  REPORTED WATER IS OVERFLOWING ONTO SEVERAL ROADWAYS...REQUIRING CLOSURE.
  DOPPLER RADAR ESTIMATES ONE INCH TO 1.5 INCHES OF RAIN HAVE FALLEN
  IN THE PAST 3 HOURS. ANOTHER INCH OF RAIN MAY FALL ACROSS THIS
  AREA BEFORE DIMINISHING.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WATERTOWN...WALTERHILL...SMYRNA...RURAL HILL...NOLENSVILLE...
  LAVERGNE...BRENTWOOD AND BELINDA CITY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3578 8698 3576 8673 3590 8634 3623 8589
      3630 8599 3621 8649 3598 8684

$$

JLM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Nov 30, 10:40 AM CST, 1 hour 14 minutes earlier.

Area forecast discussion, Nov 30, 10:40 AM CST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION...ADD FLOOD WATCH INFORMATION
NATIONAL WEATHER SERVICE NASHVILLE TN
1040 AM CST TUE NOV 30 2004

.DISCUSSION...
KOHX VAD WIND PROFILE SHOWS 4KFT 50KT SOUTHWEST FLOW THIS MORNING...
AHEAD OF STRONG UPPER LOW OVER THE SOUTHERN PLAINS. CELLS IN MIDDLE
TENNESSEE WERE MOVING 220/50KT.

30/12Z KOHX RAOB HAS WARM NOSE AT 850 MB...AND SURFACE ANALYSIS SHOWS
MOISTURE BOUNDARY/WARM FRONT SOUTHWEST. WARM FRONT SHOULD SHIFT NORTH
AS SURFACE LOW STRENGTHENS AND TRACKS NORTHEAST. SOME ELEVATED
INSTABILITY IN THE 30/12Z MODELS LATER TODAY...AND WILL KEEP THE
CHANCE OF THUNDER GOING. MAIN THREAT WITH THIS SYSTEM CONTINUES TO BE
HEAVY RAINFALL...WITH REPEATING CELLS. FLOOD WATCH WARRANTED THROUGH
01/03Z.

NO FORECAST UPDATE AT THIS TIME.

&&

.BNA WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH CONTINUE EAST OF A SPRINGFIELD TO WAYNESBORO LINE.

&&

04
Hazardous weather outlook, Nov 30, 5:23 AM CST, 6 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
523 AM CST TUE NOV 30 2004

TNZ005>011-022>034-056>066-075-077>080-093>095-011030-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
523 AM CST TUE NOV 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY

A LOW PRESSURE SYSTEM WILL MOVE ACROSS THE TENNESSEE VALLEY
TODAY AND EARLY TONIGHT AND PRODUCE WIDESPREAD RAIN...ALONG WITH
THE POSSIBILITY OF LOCALIZED FLOODING OVER PARTS OF MIDDLE TENNESSEE.
A FLOOD WATCH IS IN EFFECT THROUGH EARLY TONIGHT FOR AREAS EAST OF A
SPRINGFIELD TO WAYNESBORO LINE. RAIN TOTALS BETWEEN ONE AND HALF AND
TWO INCHES WILL BE COMMON IN THE WATCH AREA...WITH SOME HIGHER
AMOUNTS POSSIBLE.

RAINFALL WILL LIKELY PRODUCE PONDING OF WATER ON ROADS AND IN
SOME POORLY DRAINED AREAS. SOME RIVERS AND STREAMS MAY ALSO RISE TO
NEAR BANKFULL.

ISOLATED THUNDERSTORMS ARE ALSO POSSIBLE THROUGH EARLY TONIGHT...
AND A FEW COULD PRODUCE STRONG...GUSTY WINDS...ESPECIALLY IN
AREAS NEAR THE ALABAMA BORDER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

19

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 30, 10:19 AM CSTFlash Flood WarningOHXLawrence, Lewis, Maury, Wayne4 hr
Nov 30, 12:18 PM CSTFlash Flood WarningOHXClay, Cumberland, DeKalb, Fentress, Jackson, Overton and 3 more4 hr
Nov 30, 1:22 PM CSTFlash Flood WarningOHXBedford, Cannon, Coffee, Marshall, Warren4 hr
Nov 30, 1:50 PM CSTSevere Thunderstorm WarningOHXDavidson, Macon, Sumner, Trousdale, Wilson35 min
Nov 30, 3:46 PM CSTFlash Flood WarningOHXDavidson, Rutherford, Smith, Williamson, Wilson3 hr
Nov 30, 4:15 PM CSTFlash Flood WarningOHXClay, Cumberland, DeKalb, Fentress, Jackson, Overton and 3 more3 hr
Nov 30, 5:39 PM CSTFlash Flood WarningOHXBedford, Cannon, Coffee, Giles, Grundy, Marshall and 2 more3 hr

Nearby

Flash Flood Warnings in Tennessee, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.